Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 78, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 28, 2008, 4:46 PM EDT for Volusia County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2008, 4:46 PM EDT (20:46 UTC)
- Expired
- Jun 28, 2008, 5:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 131 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 5:13 PM EDT | HAIL 0.75 | Ormond Beach, FL | RELAYED FROM HOLLY HILL PD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 918 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 282047
SVRMLB
FLC127-282130-
/O.NEW.KMLB.SV.W.0078.080628T2046Z-080628T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
446 PM EDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VOLUSIA COUNTY IN FLORIDA.
* UNTIL 530 PM EDT
* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES WEST OF DAYTONA BEACH INTL SPEEDWAY...OR
10 MILES SOUTHWEST OF HOLLY HILL...AND MOVING EAST AT 3 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
ORMOND BY THE SEA...SOUTH DAYTONA...PORT ORANGE...ORMOND BEACH...
DAYTONA BEACH SPEEDWAY AND DAYTONA BEACH
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL.
LAT...LON 2935 8105 2883 8087 2897 8135 2922 8146
2927 8129 2927 8116 2932 8115
TIME...MOT...LOC 2046Z 253DEG 3KT 2919 8119
$$
DD1 follow-up statement
000
WWUS52 KMLB 282108
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
503 PM EDT SAT JUN 28 2008
FLC127-282130-
/O.CON.KMLB.SV.W.0078.000000T0000Z-080628T2130Z/
VOLUSIA FL-
503 PM EDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR VOLUSIA COUNTY...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED MAINLY WEST OF INTERSTATE 95 FROM ABOUT HOLLY
HILL SOUTH TO EDGEWATER. THE STORM IS SHOWING LITTLE MOTION AT THIS
TIME. BUT THE THREAT OF HAIL AND GUSTY WINDS EXTENTS TO THE COAST.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORMOND
BY THE SEA...TOMOKA ESTATES...SPRUCE CREEK...PORT ORANGE...ORMOND
BEACH...DAYTONA BEACH INTL SPEEDWAY...DAYTONA BEACH...BLAKE AND
ALLANDALE.
LAT...LON 2935 8105 2883 8087 2897 8135 2922 8146
2927 8129 2927 8116 2932 8115
TIME...MOT...LOC 2103Z 253DEG 3KT 2919 8117
$$
DDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:35 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 28, 2:35 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 235 PM EDT SAT JUN 28 2008 .DISCUSSION... CURRENT/REST OF THE AFTERNOON...ECSB HAS BEEN CONVECTIVELY INACTIVE THUS FAR...SAVE FOR A FEW SHRA DOWN ACROSS ST LUCIE/MARTIN COS. WCSB MUCH MORE ACTIVE WITH SCT CLUSTERS OF CONVECTION FORMING NEAR THE FL BIG BEND AND MOVING E-ESE TWD OUR NRN CWA COS (LAKE/VOLUSIA). EXPECT THESE STRONGER STORMS TO CONTINUE DEVELOPING/PROPAGATING ESEWD INTO THE NRN CWA INITIALLY...WITH ADDITIONAL BDRY INTERACTIONS CARRYING STORMS FARTHER SOUTH TWD METRO ORL...THE CAPE AND PSBL AS FAR SOUTH AS A LK KISM-KMLB LINE. MAY ALSO SEA A FEW STORMS AROUND LAKE OKEE AS SEA/LL BREEZE INTERACTIONS OCCUR LATER THIS AFTERNOON. OVERNIGHT...EXPECT DIURNAL CONVECTION TO PUSH OFFSHORE AND WIND DOWN BY 02Z OR SO. SKIE BECMG PARTLY CLOUDY AFTER MIDNIGHT. SUN...SIMILAR SYNOPTIC SETUP AS TODAY WILL BE IN PLACE TOMORROW. SURFACE RIDGE AXIS WILL RESIDE OVER CENTRAL FLORIDA WITH ECSB DEVELOPMENT OCCURRING FASTER AND PUSHING FURTHER INLAND OVER THE SOUTHERN SPACE AND TREASURE COAST. PW VALUES WILL CONTINUE TO BE AROUND 1.8 TO 1.9 WITH PLENTY OF INSTABILITY OVER THE AREA FOR ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS. INITIAL DEVELOPMENT EXPECTED ALONG ECSB IN THE SOUTH WITH WEST AND EAST COAST SEA BREEZE INTERACTIONS FURTHER NORTH. MON-TUES...UPPER LEVEL TROUGH WILL BUILD DOWN OVER THE EASTERN CONUS MON THROUGH TUES AND WILL PUSH UPPER LEVEL RIDGE FURTHER SOUTH. MODELS SHOWING A SERIES OF S/W DISTURBANCES RIDING AROUND THE BASE OF THE TROUGH WHICH WILL SUPPORT LIFT ALONG SEA BREEZE FOR SCATTERED THUNDERSTORM DEVELOPMENT EACH AFTERNOON. WED-SAT (PREVIOUS DISCUSSION)...INFLUENCE OF TROF WILL BEGIN TO WANE DURING THE MID WEEK AND DLM RIDGE WILL AGAIN BECOME ESTABLISHED OVER THE PENINSULA. AS THIS OCCURS...WILL TREND TOWARD A PATTERN OF STORMS INITIALLY DEVELOPING NEAR THE EAST COAST EARLY AFTERNOON AS THE SEA BREEZE DEVELOPS THEN FOCUS FOR SCATTERED STORMS SHIFTING INLAND THROUGH THE LATE AFTERNOON WITH THE SEA BREEZE. && .AVIATION...SCT IFR TSRA MNLY OVER THE NRN/INTR AERODROMES ENDING AROUND 02Z (THOUGH HAVE GONE WITH MORE CONSERVATIVE 2-HR DURATIONS AT ANY ONE TAF SITE)...FOLLOWED BY DCRS IN CLDS BY ABOUT 04Z OR SO. && .MARINE...SURFACE HIGH PRESSURE RIDGE AXIS OVER THE AREA WILL CONTINUE MAINLY SOUTHERLY (S-SW FROM BREVARD NORTH/S-SE TO THE SOUTH) FLOW OVER THE COASTAL WATERS WITH WINDS AOB 15 KNOTS. SEAS WILL BE AROUND 3 FEET OR LESS. MAIN CONCERN FOR BOATERS WILL CONTINUE TO BE SCATTERED THUNDERSTORMS OVER THE COASTAL WATERS FOR THE NEXT SEVERAL DAYS. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 92 75 91 / 30 50 20 50 MCO 73 94 74 92 / 30 50 20 40 MLB 74 91 74 89 / 30 50 20 40 VRB 74 91 74 89 / 20 30 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && CRISTALDI/WEITLICH
Hazardous weather outlook, Jun 28, 11:00 AM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1100 AM EDT SAT JUN 28 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-282000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1100 AM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED LIGHTNING STORMS ARE FORECAST ONCE AGAIN DURING THE AFTERNOON AND EARLY EVENING AS THE EAST COAST SEA BREEZE DEVELOPS AND PUSHES INTO THE INTERIOR. STORMS WILL INCREASE IN COVERAGE AND INTENSITY DURING THE PEAK HEATING OF LATE AFTERNOON AS THEY BEGIN TO INTERACT WITH STORMS WHICH ARE EXPECTED TO DEVELOP OUT AHEAD OF THE WEST COAST SEA BREEZE. STORM MOTION IS EXPECTED TO BE TOWARD THE EAST AT 5 TO 10 MPH. THE PRIMARY HAZARDS FROM THE STORMS WILL BE FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS..LOCALLY HEAVY RAIN AND HAIL. THE HIGHEST RISK OF STORMS WILL BE OVER THE INTERIOR FROM AROUND LAKE OKEECHOBEE NORTH ACROSS THE GREATER SANFORD AND ORLANDO AREAS...TO AROUND THE OCALA FOREST AND LAKE GEORGE...AND EASTWARD TO THE VOLUSIA COUNTY COAST. ...FLOOD IMPACT... SLOW EASTWARD MOVEMENT OF STORMS WILL PRODUCE RAINFALL AMOUNTS IN EXCESS OF TWO INCHES IN A 60 TO 90 MINUTE PERIOD...CAUSING TEMPORARY INUNDATION OF LOW LYING AREAS...UNDERPASSES AND POORLY DRAINED AREAS. ...RIP CURRENT IMPACT... THERE WILL BE A MODERATE THREAT FOR RIP CURRENTS TODAY DUE TO LONG PERIOD EASTERLY SWELLS. LOCAL BEACH PATROLS INDICATE SOME RESCUES TOOK PLACE FRIDAY ALONG THE VOLUSIA COUNTY COAST. ALWAYS CHECK WITH THE BEACH PATROL BEFORE ENTERING THE WATER...AND SWIM ONLY WITHIN SIGHT OF A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... BOATERS ON THE NEARSHORE WATERS PRIMARILY FROM CAPE CANAVERAL NORTH SHOULD KEEP AN EYE TO THE WEST FOR LIGHTNING STORMS COMING OFF THE MAINLAND FROM LATE AFTERNOON THROUGH THE EARLY EVENING HOURS. MAIN HAZARDS WILL BE WIND GUSTS OF 35 KNOTS OR GREATER AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON. THE PRESENCE OF AN UPPER LEVEL DISTURBANCE MAY ADD TO STORM STRENGTH DURING THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. CRISTALDI
In the hours before
Special weather statement, Jun 28, 2:48 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 248 PM EDT SAT JUN 28 2008 FLZ044-281930- NORTHERN LAKE COUNTY- 248 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS EXPECTED TO MOVE INTO NORTHWESTERN LAKE COUNTY... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG STORMS LOCATED 10 MILES NORTHWEST OF THE VILLAGES ...AND MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE LADY LAKE...THE VILLAGES AND FRUITLAND PARK. THE PRIMARY THREATS FROM THIS STORM WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES. EXCESSIVE LIGHTNING IS DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. CRISTALDI
Special weather statement, Jun 28, 3:31 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 331 PM EDT SAT JUN 28 2008 FLZ047-282000- SOUTHERN BREVARD COUNTY- 331 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL BREVARD COUNTY... AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER PALM BAY...MOVING SOUTHWEST AT 10 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. JP
Special weather statement, Jun 28, 3:35 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 335 PM EDT SAT JUN 28 2008 FLZ059-064-282000- MARTIN-ST. LUCIE- 335 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS AFFECTING NORTHWEST MARTIN COUNTY...SOUTH CENTRAL ST. LUCIE COUNTY... AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG STORMS OVER EXTREME SOUTH CENTRAL ST. LUCIE COUNTY AND NORTHWESTERN MARTIN COUNTY...MOVING WEST AT 5 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. JP
Special weather statement, Jun 28, 3:43 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 343 PM EDT SAT JUN 28 2008 FLZ041-044>046-141-144-147-282045- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY- 343 PM EDT SAT JUN 28 2008 ...THUNDERSTORMS WILL INCREASE IN COVERAGE...SOME WILL BECOME STRONG...A FEW POSSIBLY SEVERE... AT 340 PM EDT...THE EAST COAST SEA BREEZE WAS MOVING INLAND AS THUNDERSTORMS AND OUTFLOW BOUNDARIESWERE APPROACHING FROM THE WEST. AN INCREASE IN THE COVERAGE AND INTENSITY OF STORMS IS EXPECTED AS THESE FEATURES COLLIDE OVER PORTIONS OF VOLUSIA...LAKE...SEMINOLE AND ORANGE COUNTIES. STORM MOVEMENT WILL BE TOWARD THE EAST OOR SOUTHEAST AROUND 10 MPH...TOWARD BREVARD COUNTY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. KELLY
Local storm report, Jun 28, 4:41 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
441 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 N CLERMONT 28.62N 81.76W
06/28/2008 M0.75 INCH LAKE FL EMERGENCY MNGR
STATE METEOROLOGIST REPORT FROM HWY 27 JUST NORTH OF
CLERMONT
&&
MRTThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:27 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 63 min |
| Jun 28, 4:42 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jun 28, 6:07 PM EDT | Special Marine Warning | MLB | 113 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.